Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Birmingham, AL

July 1, 2022Macon County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 1, 2022, 9:16 PM CDT for Macon County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2022, 9:16 PM CDT (02:16 UTC)
Expired
Jul 2, 2022, 12:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 24 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS54 KBMX 020216
FFWBMX
ALC087-020515-
/O.NEW.KBMX.FF.W.0032.220702T0216Z-220702T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
916 PM CDT Fri Jul 1 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Macon County in southeastern Alabama...

* Until 1215 AM CDT.

* At 916 PM CDT, Doppler radar indicated slow-moving thunderstorms 
  producing heavy rain across the warned area. Between 2.5 and 5 
  inches of rain have fallen so far. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Liverpool, Hardaway and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3223 8583 3224 8585 3229 8588 3232 8587
      3237 8591 3241 8590 3244 8587 3243 8582
      3235 8576 3233 8570 3230 8567 3226 8565
      3224 8565

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:48 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 6:48 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
648 PM CDT Fri Jul 1 2022

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0630 PM CDT Fri Jul 01 2022/

Convection is becoming widely scattered this early evening, though
best coverage of lingering showers and thunderstorms remains
across our southern counties. This activity will continue to
gradually diminish over the next few hours. I kept temperature and
dewpoint trends pretty much the same overnight and maintained the
mention of patchy fog/low clouds for areas east of I-65. Most
places stay calm/clear with perhaps scattered high clouds incoming
from the west.

Pressure rises have occurred across the Gulf this evening as low-
level ridging is showing signs of building in from the east. This
will allow for more of a southerly to southwesterly breeze
tomorrow afternoon with highs in the 80s and low 90s once again.
Diurnal heating and moist boundary layer conditions will once
again foster scattered showers and thunderstorms. I have the best
coverage across the south where PWs likely hover at ~2.0" or
greater. Despite decent moisture availability, coverage has been
low in spots the past few days, so I preferred not to have any
PoP areas increased as it is low-predictability mesoscale
features leading to this higher coverage.

40/Sizemore

.LONG TERM...
/Updated at 0237 PM CDT Fri Jul 01 2022/

Minimal changes to the long term forecast. We will continue to
monitor the threat for excessive heat beginning next week,
specifically after Wednesday as a 594dam high settles firmly over
much of the Southeast. Otherwise expect stormy afternoon and
evenings through the period.

17/KLAWS

Previous long-term discussion:
/Updated at 0331 AM CDT Fri Jul 01 2022/

Sunday through Thursday.

A messy summertime pattern will continue through the much of the
upcoming week.

A weak ridge remains fairly persistent across the Southern CONUS
leading to a broad area limited forcing. This should allow for
scattered to numerous thunderstorms on Sunday. The ridge becomes
slightly more amplified Monday through Thursday which will lead to
more typical diurnal summertime thunderstorm activity across Central
AL. As the ridge builds in during the upcoming week, the afternoon
high temperatures will trend upwards slightly, along with the heat
indices. Right now, the forecast continues to range from 100-104
degree heat indices for a good portion of the area Monday through
Thursday, so be prepared for a hot and muggy Independence Day.
The question will be how much mixing can occur each afternoon.
We'll need to monitor the max heat indices for much of the
upcoming week to assess the need for heat advisories. Since we're
fairly close to criteria, I'll introduce the potential for some
heat impacts in the hazardous weather outlook Monday through
Thursday.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Conditions across all terminals are calming at this hour, and
will continue to clear into the evening with lingering SHRA and
TSRA activity diminishing. Only have a VCSH at MGM and TOI for
the next few hours. VFR will continue across the area, but some
patchy fog may develop overnight with some patchy low clouds. Best
confidence is at ASN/ANB, but included BCFG at TCL/TOI as well.
Winds should become more southerly to southwesterly tomorrow at
4-7 kts with scattered afternoon convection. Handled TSRA with
PROB30s at this time. Best chances are at MGM/TOI, but any
terminal could see a shower or storm at some point tomorrow
afternoon. These, as usual, will contain brief cig/vis reductions,
gusty winds, and lightning.

40/Sizemore

&&

.FIRE WEATHER...

A moist air mass will remain in place areawide through early next
week, with scattered to numerous showers and storms each
afternoon. Due to increased low level moisture and evening
rainfall, early morning low cigs and patchy fog are possible each
day. Minimum RH values remain above 50 percent each afternoon
through at least Wednesday. 20ft winds remain light, less than
10mph, and generally from the south through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  90  70  89  70 /  20  40  20  60  20
Anniston    70  90  71  89  72 /  20  50  20  60  20
Birmingham  71  91  73  90  73 /  20  50  20  60  20
Tuscaloosa  72  93  73  91  73 /  30  40  20  60  20
Calera      72  90  73  89  73 /  30  50  20  60  20
Auburn      71  88  71  88  72 /  40  50  30  50  20
Montgomery  72  92  74  93  74 /  40  60  30  50  20
Troy        71  90  71  90  72 /  30  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 4:09 AM CDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Fri Jul 1 2022

ALZ011>015-017>050-021215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices could reach 100-105 degrees each afternoon Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:45 PM CDTAreal Flood AdvisoryBMXMacon3 hr
Jul 1, 10:10 PM CDTAreal Flood AdvisoryBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.